Discussions By Condition: I cannot get a diagnosis.

Severe Swelling and Pain, Please help !!!

Posted In: I cannot get a diagnosis. 5 Replies
  • Posted By: Anonymous
  • March 12, 2007
  • 03:39 PM

Hi - if you have any ideas i would love to know because i have been swelling for a week and now my ankles are at least 2-3X their normal size it has even gone all the way to into my toes, it has also moved up, saturday it was mid-calf, it is up past my knees now with the look of fluid behind the knees also.... my hands are affected but not as bad, i have tried raising them, etc ....all that happens when i try to rest is i wake up within 30 mins with my limbs asleep...my face and neck also seem to be somewhat swollen...i do have lupus and take plaquenil among other things...lol...anyway if anyone has any ideas PLEASE let me know. Also, i broke down and went to the ER where i was told nothing could be done for me....i asked, basically begged for blood work and about 1/2 the levels he checked were either high or low....even glucose was high....sodium VERY low, was only abt 3 points from siezure level....please help if you can or if you have nay ideas of what to sooth this horrid pain.


I did see the post of the human parvo, i dont have any rash.....my daughter has had a cough so thats been going on in the house....but i have no symptoms of a cold or anything.

Reply Flag this Discussion

5 Replies:

  • When you press on your skin above the ankle, does it "pit" and remain indented for awhile? do you have any urination problems or retention? Are you overweight and/or prediabetic? What other meds are you currently taking?There are quite a few causes for edema. How long has this been troubling you?DOM
    acuann 3080 Replies Flag this Response
  • Yes the skin(flesh) pits, it is up behind my knees, so from there down including my toes, no urination probs, they checked the urine and no protien, i take spironilactone 50mg just for maintenance as i have a pseudotumor cerebri. I take plaquenil for my Lupus, possibly prediabetic, it was 138 the other day but i understand it is possible for niacin to cause elevated glucose counts...i could stand to lose maybe 15 lbs, but not like overweight overwight type....i came back from a funeral in texas 2 weeks ago and started having joint pain, thought it was a lupus attack but also my lymphocytes and wbc are off indicative of a viral inf...i have no cold or upper resp probs or anything, the swelling started i think early last week, then it was in my hands and slighly in ankles, no not in hands, just bones in hands hurt and then went to the ankles......im gonna try to attach a pic, doesnt really show the true swelling per se, hard to see on a camera....thanks for your help. Also understand that i have very small ankles and wrists...never any edema...thanks again, the pics wouldnt load even after resizing, im sorry...
    Anonymous 42789 Replies Flag this Response
  • This was my father's first symptom of congestive heart failure. I implore you to see your doctor for testing. My father waited too long and he ended up having bypass surgery sadly that didn't work and he passed away. Take care of yourself and see your doctor before it is too late.
    Anonymous 42789 Replies Flag this Response
  • Hi ! Thanks for the information.....we got the swelling to go down...apparently it was water intoxication, my sodium was too low...all the swelling is down now, thankfully...i am watching what i drink, lots of gatorade and not much regular water...yes that seems weird, i just ate ice too much and over time it caught up with me....i never knew there was such a problem....thanks again fro your input i appreciate it....:)
    Anonymous 42789 Replies Flag this Response
  • Glad to hear your edema has resolved. It is very scary, especially with "pitting" edema. I would look for something called EmergenC to help with your electrolyte inbalance. I believe they even make one just for this problem. Gatorade has quite a lot of sugar in it, and too much may cause problems. In Chinese Medicine ice and iced drinks are very bad for your system, and we recommend avoiding this, even in summertime. If you continue having flare ups with this problem, you should most definitely get your heart checked out, as the previous poster mentioned (So sorry for your loss). Best wishesDOM
    acuann 3080 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.